Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 306, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 22, 2002, 4:51 PM CDT for Allen County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2002, 4:51 PM CDT (21:51 UTC)
- Expired
- Jul 22, 2002, 5:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Allen County, KS
The radar
The Pleasant Hill radar (KEAX), 126 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 594 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 1439 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
823 WUUS53 KICT 222151 SVRICT KSC001-222245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 450 PM CDT MON JUL 22 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEN COUNTY IN SOUTHEAST KANSAS * UNTIL 545 PM CDT. * AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MORAN...OR ABOUT 8 MILES EAST OF LA HARPE...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE OVER RURAL AREAS OF ALLEN COUNTY... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... STAY AWAY FROM WINDOWS. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR ALLEN COUNTY UNTIL 545 PM CDT. LAT...LON 3803 9528 3784 9529 3782 9509 3801 9509 /JAKUB NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:00 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jul 22, 3:00 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 300 PM CDT MON JUL 22 2002 FORECAST CONCERNS ARE PRECIPITATION CHANCES TONIGHT, AND OTHERWISE TEMPERATURES. COLD FRONT WILL CONTINUE TO SLOWLY PUSH THRU THE REMAINDER OF THE FLINT HILLS AND SERN KS TONIGHT. EXPECTING SCATTERED CONVECTION TO BREAK OUT ALONG THE FRONT BY LATE THIS AFTERNOON, WITH WEAK CONVERGENCE ALONG THE BOUNDARY, HIGH CAPE/WEAK SHEAR ENVIRONMENT, AND ERODING CAP. KEPT HIEST POPS (50%) IN SERN KS AND TAPERED THEM TO SLIGHT CHC IN THE WICHITA AREA, TO NONE IN CNTRL KS. THE SHORT RANGE MODELS AGREE THAT THE FRONT WL BE DOWN IN CNTRL OK/AR BY 12Z TUES, THUS ONLY SLT CHC POPS AT BEST IN THE FAR SERN ZONES EARLY. OTHERWISE SOME DRIER AIR WL WORK INTO THE FCST AREA BEHIND THE FRONT TONIGHT INTO WEDNESDAY. EXPECTING COOLEST MINS TONIGHT (MID 60S) IN CNTRL KS WHERE SKIES SHOULD CLEAR OUT AIDING IN RADIATIONAL COOLING. GIVEN THE FRONT HAS SLOWED SOME THIS PM, WENT 1-2 DEG HIGHER THAN THE WARMER FWC/ETA IN SEVERAL SPOTS OF THE FCST AREA. HIGHS TUES WL LIKELY BE WARMER THAN TODAY IN CNTRL KS WITH MOSTLY SUNNY SKIES AND SOMEWHAT DRIER AIR, ACCORDING TO THE ETA/NGM 1000-850 THICKNESSES. KEPT LOWS IN MID 60S TUES NIGHT WITH MOSTLY CLEAR SKIES/LGT WINDS, LEANING WITH ETA/FWC LOWS. WEDNESDAY INTO THURSDAY LOOKS GRADUALLY WARMER AS SRLY FLOW RETURNS AND INCREASES, ADVECTING LOW LVL MOISTURE BACK INTO KS. A STRONG THERMAL RIDGE WL ALSO DEVELOP OVER THE FCST AREA SO HIGHS SHOULD GET BACK INTO THE MID-UPR 90S. EXTENDED PERIOD FRI-MON: MEDIUM RANGE MODELS WERE IN DECENT AGREEMENT WITH THE UPR PATTERN FRI AND SAT...WITH DIFFERENCES EMERGING SUN INTO MON. THE ECMWF AMPLIFIES AN UPR TROF OVER THE PACIFIC NW SUN INTO MON, WHEREAS THE MRF DOES NOT AMPLIFY THIS TROF UNTIL MON-TUES OVER SERN CANADA. THE OTHER NOTABLE DIFFERENCE WAS THAT THE AVN SENDS A WEAK FRONTAL BOUNDARY/TROF INTO NRN KS LATE THURS THROUGH FRI, ASSOCIATED WITH A SHORTWAVE IN THE NRN STREAM. THE OTHER MEDIUM RANGE MODELS DO NOT SHOW THIS. ATTM, KEPT A 20 PCT CHANCE OF SHOWERS/T-STORMS IN FOR THURS NIGHT/FRIDAY. OTHERWISE, THE PATTERN LOOKS VERY WARM AND MAINLY DRY. AS THE MRF AMPLIFIES THE UPR PATTERN MON-TUE OF NEXT WEEK, A COLD FRONT MAY MOVE SWD THRU KS PROVIDING A CHC OF T-STORMS MON NIGHT INTO TUES WHICH IS JUST BEYOND OUR FCST PERIOD ATTM. FCSTID = 09 ICT 68 90 65 93 / 30 10 0 5 HUT 67 90 65 94 / 20 5 0 5 EWK 67 89 65 93 / 30 5 0 5 EQA 69 89 65 92 / 30 10 0 5 WLD 69 91 65 94 / 40 20 0 5 RSL 63 90 65 95 / 10 5 0 5 GBD 65 91 66 96 / 10 5 0 5 SLN 66 88 65 92 / 10 5 0 5 MPR 67 89 65 93 / 10 5 0 5 CFV 70 91 66 92 / 50 20 0 5 CNU 69 89 65 90 / 50 20 0 5 K88 69 89 64 90 / 50 10 0 5 .ICT... KS...NONE.
In the hours before
Special weather statement, Jul 22, 11:27 AM CDT, 5 hours 24 minutes before
KSZ069>072-082-083-091>096-098>100-222300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1127 AM CDT MON JUL 22 2002 ...AN ISOLATED SEVERE THUNDERSTORM OR TWO IS POSSIBLE THIS AFTERNOON AND EVENING BUT SPOTTER ACTIVATION IS NOT EXPECTED... LATE THIS MORNING...A COOL FRONT HAS PUSHED SOUTH OF AN EMPORIA... TO WICHITA LINE. THIS FRONT IS EXPECTED TO CONTINUE TO MOVE TO THE SOUTH AND EAST THROUGH THE AFTERNOON HOURS. TO THE SOUTH OF THE COLD FRONT...THE ATMOSPHERE IS EXPECTED TO BECOME VERY UNSTABLE. HIGH TEMPERATURES WILL WARM WELL INTO THE 90S...WITH SURFACE DEWPOINTS AT OR SLIGHTLY ABOVE 70. RELATIVELY WARM MID LEVEL TEMPERATURES HAS PREVENTED THUNDERSTORM DEVELOPMENT THROUGH MUCH OF THE LATE MORNING. HOWEVER...STRONG SURFACE HEATING WILL ERODE THIS LAYER OF WARM AIR. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTH OF THE COOL FRONT DURING THE MID TO LATE AFTERNOON. WEAK WINDS ALOFT AND HIGH FREEZING LEVELS WITH LIMIT SEVERE WEATHER CHANCES. HOWEVER...AN ISOLATED STORM OR TWO WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 60 TO 70 MPH OR DIME TO QUARTER SIZE HAIL. THE AREA OF CONCERN WOULD BE TO THE SOUTHEAST OF A MADISON...TO LATHAM...TO WINFIELD LINE. SPOTTER ACTIVATION IS NOT EXPECTED DO TO THE ISOLATED NATURE OF THE SEVERE THREAT. FRANK
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.